Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 370, NWS Dodge City, KS

August 18, 2018Finney County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 18, 2018, 5:55 PM CDT for Finney County, Kearny County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2018, 5:55 PM CDT (22:55 UTC)
Expired
Aug 18, 2018, 6:30 PM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Finney County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:00 PM CDTHAIL 12 Nw Lakin, KS
Aug 18, 6:03 PM CDTHAIL 1Lakin, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WUUS53 KDDC 182255
SVRDDC
KSC055-093-182330-
/O.NEW.KDDC.SV.W.0370.180818T2255Z-180818T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
555 PM CDT SAT AUG 18 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kearny County in southwestern Kansas...
  West central Finney County in southwestern Kansas...

* Until 630 PM CDT.

* At 555 PM CDT, a severe thunderstorm was located near Lakin, and is
  nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lakin and Deerfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3798 10139 3808 10110 3794 10102 3779 10137
TIME...MOT...LOC 2255Z 336DEG 2KT 3796 10130 

HAIL...1.25IN
WIND...60MPH
 
$$

HOVORKA
1 follow-up statement
692 
WWUS53 KDDC 182324
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
624 PM CDT SAT AUG 18 2018

KSC055-093-182330-
/O.CON.KDDC.SV.W.0370.000000T0000Z-180818T2330Z/
Kearny KS-Finney KS-
624 PM CDT SAT AUG 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN KEARNY AND WEST CENTRAL FINNEY COUNTIES...

At 623 PM CDT, a severe thunderstorm was located very near Lakin, and
is nearly stationary.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lakin and Deerfield. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3794 10137 3808 10110 3794 10102 3779 10137
TIME...MOT...LOC 2323Z 336DEG 2KT 3795 10129 

HAIL...1.25IN
WIND...60MPH
 
$$

HOVORKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:54 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 18, 5:54 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Dodge City KS
554 PM CDT Sat Aug 18 2018

...Update...

.UPDATE...
Issued at 549 PM CDT Sat Aug 18 2018

Current thunderstorms across Kearny county producing up to nickel
sized hail and wind gusts up to 40mph. These are not expected to
become severe as they move to the northwest around 15mph into
northwestern Finney and southeastern Scott counties in the next
hour. Rain showers also continue to fall in northwestern Trego
county and much of Ellis county expecting to push out of the area
in the next hour or so. Next round of thunderstorms expected to
come out of eastern Colorado into far western Kansas around sunset
and pushing eastward through tonight and over night hours reaching
Garden City and Liberal around 10PM and Dodge City and Hays around
11PM then to Medicine Lodge and Pratt around midnight. These
storms in the night time hours not expected to be severe but
isolated flooding issues will be a concern with 1-2 inches
expected in some areas, especially along the I-70 corridor.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 306 PM CDT Sat Aug 18 2018

A few showers have developed over our northeast counties this
afternoon, roughly along a Larned to Trego Center line. These
showers are associated with isentropic ascent ahead of a storm
system that will by moving through the region this evening. While
convective allowing models don't have a good handle on these
showers, they are expected to move northeast out of the area
within a few hours.

Upper level water vapor imagery this afternoon is showing an
energetic 581 dm closed low over southern Montana. A shortwave
associated with this low has entered the northern Rockies, which
has provided forcing for ascent along a surface cold front in
eastern Colorado, where storms have already begun to develop.
Convective Allowing Models have had good agreement about these
storms becoming more organized as they move east into more
favorable shear and instability. While the chances for severe
weather wane as these storms cross into Western Kansas around
7-9pm tonight, I do agree with SPC's Slight Risk of severe storms
for our southwest counties. Large hail up to golfball size is
possible in this area, as well as severe wind (58mph+). As the
storms move east through western Kansas and become linear, strong
to severe wind and heavy rain, with possible flash flooding,
become the threat. Widespread 0.5" to 1" rain is expected tonight,
with locally higher amounts possible. This system will exit our
eastern zones Sunday morning as the parent upper level low moves
into southern Nebraska and pushes an attendant "cold" front
through the region. The GFS and ECMWF both show another round of
rain developing the backside of this low along, mostly affecting
the I-70 corridor Sunday early to mid-afternoon.

.LONG TERM...(Sunday night through Saturday)
Issued at 306 PM CDT Sat Aug 18 2018

By Sunday night, rain will have moved east out of the region, and
the we will have a chance to dry out until Tuesday. Both the GFS
and the ECMWF show the next chance for rain on Tuesday night into
Wednesday morning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 545 PM CDT Sat Aug 18 2018

Current VFR conditions for all TAF sites for the next few hours.
Thunderstorms are expected to affect LBL and GCK by 03Z and DDC
and HYS by 04Z as a deep short wave trough pushes across the CWA
and much of western Kansas. This will bring MVFR ceilings down to
around 2500 feet and restricted visibility to around 4 miles in
storm. Thunderstorms are expected to last through 07Z and 08Z
respectively with vicinity storms through 11Z and 12Z before
pushing east of the TAF sites. Improving conditions expected after
sunrise with ceilings scattering out to mid level heights with
winds turning out of the north to northwest around 10-12kts for
much of the remainder of the day as high pressure builds in across
eastern Colorado into western Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  82  62  79 /  90  50  20  10
GCK  65  82  59  79 /  90  20  10   0
EHA  63  84  57  81 /  80  10   0   0
LBL  65  84  60  81 /  80  10  10   0
HYS  66  77  61  76 / 100  80  30  10
P28  68  83  64  81 / 100  80  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Lowe
SHORT TERM...Reynolds
LONG TERM...Reynolds
AVIATION...Lowe
Hazardous weather outlook, Aug 18, 2:51 AM CDT, 15 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
251 AM CDT Sat Aug 18 2018

KSZ030-031-043>046-061>066-074>081-084>090-190800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
251 AM CDT Sat Aug 18 2018 /151 AM MDT Sat Aug 18 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms are expected to develop across the
western counties late this afternoon. Some of these storms will be
capable of marginally severe hail (quarter size) and wind gusts
(60 mph). Numerous thunderstorms are expected this evening and
tonight. These storms will produce heavy rainfall and frequent
dangerous lightning. Some strong wind gusts near 50 mph are
possible through about midnight. A limited flooding risk is
expected, concentrated mostly south and east of Dodge City through
Sunday morning.

Day 1 Hazards
-------------
* Thunderstorm Wind Damage: Limited risk
* Thunderstorm Hail: Limited risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Thunderstorms will linger across the eastern zones through Sunday
morning with a continued risk for lightning and heavy rain.

The next chance of scattered thunderstorms is scheduled for
Tuesday night into Wednesday morning.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Elevated risk
  - Flooding: Limited risk

* Monday
  No hazards.

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  No hazards.

* Friday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening, mainly west of
US Highway 283.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Aug 18, 4:37 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
437 PM CDT SAT AUG 18 2018

KSZ062-063-182230-
Finney KS-Kearny KS-
437 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY AND NORTHWESTERN
FINNEY COUNTIES UNTIL 530 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Lakin, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Kearny and
northwestern Finney Counties.

LAT...LON 3827 10128 3826 10125 3826 10104 3810 10100
      3797 10142 3817 10153
TIME...MOT...LOC 2136Z 243DEG 11KT 3810 10140

HOVORKA
Special weather statement, Aug 18, 5:24 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
524 PM CDT SAT AUG 18 2018

KSZ062-182330-
Kearny KS-
524 PM CDT SAT AUG 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KEARNY AND NORTHWESTERN
FINNEY COUNTIES UNTIL 630 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Lakin, moving northeast at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Kearny and
northwestern Finney Counties.

LAT...LON 3826 10110 3806 10110 3794 10138 3825 10154
      3826 10154
TIME...MOT...LOC 2224Z 227DEG 6KT 3805 10134

HOVORKA
Local storm report, Aug 18, 5:48 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             13 NW LAKIN             38.09N 101.40W
08/18/2018  E0.88 INCH       KEARNY             KS   PUBLIC

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:37 PM CDTSpecial Weather StatementDDCKearny53 min
Aug 18, 5:24 PM CDTSpecial Weather StatementDDCKearny66 min
Aug 18, 6:27 PM CDTSpecial Weather StatementDDCKearny63 min
Aug 18, 6:33 PM CDTSpecial Weather StatementDDCKearny57 min
Aug 18, 6:43 PM CDTSpecial Weather StatementDDCSeward62 min
Aug 18, 6:58 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.